Share this article

print logo

People’s Pharmacy: Not getting a good night’s sleep

Q: Products such as Benadryl and Tylenol PM that many people use to help them sleep have the opposite effect on me, causing me to be wide awake. Why is this?

I do struggle with insomnia, but I prefer only natural remedies. When I take a large dose of melatonin, 6 mg, I still wake up after three hours. Is it safe to double that dose?

A: Most people find that diphenhydramine (DPH), the ingredient in Benadryl and PM pain relievers, makes them drowsy. But some individuals, like you, react paradoxically to DPH and are stimulated by this normally sedating antihistamine.

For decades, the mechanism for this unexpected response was unknown. Then scientists discovered that some people process this drug very quickly and convert it into a compound that causes excitation in the brain (CNS Spectrums, February 2008).

Melatonin also is metabolized by the same enzyme system, suggesting that it may not be your best choice as a sleep aid. We are sending you our “Guide to Getting a Good Night’s Sleep” with our suggestions for do’s and don’ts, as well as herbal helpers, magnesium, acupressure and the timing of light exposure. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. I-70, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website:


Q: I know that PPIs have tons of side effects, but the trouble is I’ve taken them for years. Now I am stuck with them.

I’ve tried to get off them several times, and each time it ended in failure. Please help!

A: Proton-pump inhibitors, or PPIs, such as omeprazole (Prilosec), lansoprazole (Prevacid) and esomeprazole (Nexium) can be extremely difficult to quit. The problem is rebound hyperacidity, which can last up to four weeks after the heartburn drug is stopped (Scandinavian Journal of Gastroenterology, May 2013).


Q: My teenage daughter has always had a problem with large stool, cantaloupe-size, that clog the toilet. She would only have a bowel movement every couple of weeks. We kept paint-stirring sticks under the sink so she’d be able to break them up and flush the toilet.

In addition to loading her diet with fruits and veggies, I’d end up giving her stool-softener laxatives. Then my mother mentioned that she had found probiotics helpful when she had a similar problem.

I bought a bottle of probiotics (Ultimate Flora, in the refrigerated section), and after a few days she became regular. Her stool gradually became smaller, and now it is a normal size, and she no longer needs to use the paint stirrers.

The probiotics are a bit pricey, but when we ran out, it wasn’t long before she was back to a cantaloupe in the toilet bowl. The probiotics on the shelf without refrigeration don’t work at all. We hope this help other families.

A: We trust your daughter has seen a doctor about her digestive difficulties. Probiotics are beneficial bacteria that help to re-establish a healthy balance of microorganisms in the digestive tract. They are sometimes recommended for improving bowel function, although more studies are needed (Journal of Neurogastroenterology and Motility, July 2011).

You are right to emphasize refrigerated probiotics, which also should be stored under refrigeration at home. These are more likely to provide the anticipated numbers of healthful microbes.


Q: I am an avid tennis player, but my knee is giving me trouble, probably because of arthritis. I stopped playing for a week, but I am desperate to get back on the courts. My tennis partners suggested cortisone injections, but when I asked my doctor about these shots, he was not enthusiastic. He wants me to give it a rest for a few more weeks. I am tempted to find another doctor who will cooperate. Your thoughts?

A: Pay attention to your doctor. A Danish study of 100 people found no benefit to a corticosteroid shot in the painful knee prior to exercise (JAMA Internal Medicine, June).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”